Oklahoma, 2024

Wildfire in Oklahoma, February 19 to 29, 2024

February 19 to 29, 2024 · NWS TSA · 5 events in 5 counties and zones

Unseasonably warm temperatures, very strong wind, and very dry air, combined with dormant fuels to promote conditions that supported the rapid spread of wildfire across portions of eastern Oklahoma beginning on the 19th, and continuing through the end of the month. Numerous wildfires occurred across the region, but the largest fires affected Latimer County, where over 7200 acres were burned,…

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Unseasonably warm temperatures, very strong wind, and very dry air, combined with dormant fuels to promote conditions that supported the rapid spread of wildfire across portions of eastern Oklahoma beginning on the 19th, and continuing through the end of the month. Numerous wildfires occurred across the region, but the largest fires affected Latimer County, where over 7200 acres were burned, Cherokee and Choctaw Counties, where over 5700 acres were burned, Adair County, where over 1200 acres were burned, and Delaware County, where over 500 acres were burned. Some of these fires continued to burn into early March.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Feb 19, 9:59 AM CST, 1 hour 1 minute earlier.

Area forecast discussion, Feb 19, 9:59 AM CST, 1 hour 1 minute before
Area Forecast Discussion
National Weather Service Tulsa OK
959 AM CST Mon Feb 19 2024

...New SHORT TERM...

.SHORT TERM...
(The rest of today )
Issued at 954 AM CST Mon Feb 19 2024

A compact mid-level shortwave will sweep across southern Kansas
into southwest MIssouri today. This will lead to an increase in
mid level clouds across portions of northeast Oklahoma and
northwest Arkansas. There may also be a few sprinkles
associated with this feature. The upward trend of temperatures
will also continue today as a south-southwesterly breeze persists.

Current forecast for today is on track with only a few minor adjustments
made to reflect current trends.

&&

.LONG TERM...
(Tonight through Sunday)
Issued at 240 AM CST Mon Feb 19 2024

One more cool night is expected tonight, though not quite as cool
as the past few nights. Mid level ridging will build into the
region behind the exiting shortwave on Tuesday and Wednesday,
allowing high temperatures to soar into the 70s both days.
Wednesday still looks to be the warmest day of the period with
highs approaching 80 across much of eastern Oklahoma and into the
Arkansas River Valley. Gusty southerly to southwesterly winds are
also expected to develop Wednesday afternoon and evening as a
surface cyclone deepens through the High Plains of the Texas
Panhandle and move eastward into western Oklahoma. With gusts of
30+ mph expected, along with the well above normal temperatures,
an elevated fire weather threat will evolve Wednesday afternoon,
mainly across eastern Oklahoma where meager moisture return will
keep min RH values around 30 percent. As we move into Wednesday
night, a shortwave is progged to move along the OK/KS border and
interact with the surface low and associated dryline/warm front
intersection lifting northeastward across northeast Oklahoma.
Scattered showers and a few thunderstorms are forecast to develop
from the triple point eastward along the warm front across far
northeast Oklahoma and northwest Arkansas, into southern Missouri
where the synoptic ascent looks to be maximized and where deeper
moisture return is progged to be focused. While decent mid level
lapse rates will create some elevated instability, severe weather
is not expected across our area. The surging dryline will quickly
push rain chances off to the northeast before the arrival of a
cold front. The cold frontal timing remains similar to previous
forecasts, entering northeast Oklahoma early Thursday morning and
clearing the Red River by early afternoon. Gusty northerly winds
and cooler, though still above normal, temperatures will spread
into the region during the day Thursday. The minor cool down will
be brief however as mid level ridging returns for the weekend
bringing more warm and dry conditions. A stronger, more pronounced
western CONUS trough could bring more widespread rain chances for
the beginning of next week.

Bowlan

&&

.AVIATION...
(12Z TAFS)
Issued at 509 AM CST Mon Feb 19 2024

VFR conditions will prevail. An upper wave will slide across the
central Plains today, with an increase in mid cloud and maybe a
few sprinkles expected in the midday to afternoon time frame.
Clouds will clear by the end of the day as the wave moves east.
Sfc winds across E OK will occasionally gust to 20 kts during the
midday and afternoon hours before subsiding this evening.

Lacy

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   62  35  72  46 /   0   0   0   0
FSM   61  34  72  46 /   0   0   0   0
MLC   62  36  74  52 /   0   0   0   0
BVO   61  31  70  41 /   0   0   0   0
FYV   58  33  71  46 /   0   0   0   0
BYV   57  36  68  47 /   0   0   0   0
MKO   60  34  71  48 /   0   0   0   0
MIO   57  32  69  46 /   0   0   0   0
F10   61  36  72  50 /   0   0   0   0
HHW   61  34  72  51 /   0   0   0   0

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...None.
AR...None.
&&

SHORT TERM...10
LONG TERM....04
AVIATION...30
Hazardous weather outlook, Feb 19, 4:56 AM CST, 6 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
456 AM CST Mon Feb 19 2024

ARZ001-002-010-011-019-020-029-OKZ049-053>076-201100-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
456 AM CST Mon Feb 19 2024

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...Today and Tonight.

FIRE WEATHER DANGER.
	RISK...Limited.
	AREA...Eastern Oklahoma and Northwest Arkansas.
	ONSET...This Afternoon.

DISCUSSION...
Southerly winds will pick up again this afternoon and gusts
around 20-25 mph. This combined with above normal temperatures and
min RH values around 30 percent will lead to a limited fire
weather threat across portions of the forecast area this
afternoon.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Spotter Activation Not Expected.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
TUESDAY...No Hazards.
WEDNESDAY...High Wind Potential.
THURSDAY...Very High Fire Weather Potential...High Wind Potential.
FRIDAY THROUGH SUNDAY...No Hazards.

EXTENDED DISCUSSION...
Temperatures will warm well above normal through the middle part
of the week. Occasionally gusty southerly winds along with dry air
in place could lead to a local uptick in fire weather concerns,
especially on Wednesday, when the strongest winds and warmest
temperatures are forecast. A storm system will approach the
region Wednesday night and Thursday, bringing a chance for a few
showers and thunderstorms, mainly across far northeast Oklahoma
and northwest Arkansas. A storm or two could produce some hail,
but any widespread severe weather is not expected. A cold front
will also move through the area, knocking temperatures back down,
though still above normal, through the end of the week.

weather.gov/tulsa contains additional information.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 wildfire. Local standard time, as filed.

Wildfire, Latimer

When
February 19, 11:00 AM CST to February 29, 11:59 PM CST
Where
Latimer forecast zone
Reported by
Park/Forest Service
Coordinates
34.876, -95.250 (the zone’s center; the record gives no point)

Wildfire, Cherokee

When
February 21, 11:00 AM CST to February 29, 11:59 PM CST
Where
Cherokee forecast zone
Reported by
Park/Forest Service
Coordinates
35.907, -95.000 (the zone’s center; the record gives no point)

Wildfire, Adair

When
February 23, 11:00 AM CST to February 29, 11:59 PM CST
Where
Adair forecast zone
Reported by
Park/Forest Service
Coordinates
35.884, -94.659 (the zone’s center; the record gives no point)

Wildfire, Delaware

When
February 23, 11:00 AM CST to February 29, 11:59 PM CST
Where
Delaware forecast zone
Reported by
Park/Forest Service
Coordinates
36.408, -94.803 (the zone’s center; the record gives no point)

Wildfire, Choctaw

When
February 23, 11:00 AM CST to February 29, 11:59 PM CST
Where
Choctaw forecast zone
Reported by
Park/Forest Service
Coordinates
34.027, -95.552 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2024Every state in 2024This day in weather historyWarnings in Oklahoma, February 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1162604, 1162605, 1162606, 1162607, 1162608.